Discussions By Condition: I cannot get a diagnosis.

chronic spitting blood

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: Ameeta Alter
  • May 30, 2007
  • 06:10 AM

A young woman (19-20 yrs) has been spitting/bringing up blood for the past two and half years. This lasts for about 3 days, and occurs every 4 - 5 days. Sometimes it starts with dark, somewhat clotted blood which then becomes clear, and sometimes it starts clear & red. More recently she has had blood in her stool (feces) as well. When the bleeding starts, she has pain in her abdominal and chest area. Once the bleeding is over, the pain subsides.

She has been tested for TB, stomach and other cancers. She has undergone various tests - endoscopy, CAT scans, abdominal and chest ultrasound, various x-rays (chest, nasal area), several blood tests. All tests have turned up clear, and some have been repeated in case something was missed the first time. She has been under various medication - but those were discontinued once it was determined they were ineffctual. she has been off all medication for about three months.

I sought your site and found 'Thrombocytopenia' - which may be something she should be tested for? I am not a medical professional, and am looking for help in determining what possible diseases she should be tested for.

Reply Flag this Discussion

2 Replies:

  • Thrombocytopenia is a low platelet level that interferes with blood clotting, and should have been ruled out by any standard blood test (a CBC - complete blood count). If the blood in the stool is a recent phenomenon that she has not been back to the doctor about, she should go in as it could mean a larger bleed that needs rapid attention.If you want a few more things to go one, look into other clotting disorders, but usually you'll have noticed slow healing skin wounds as well (von willebrands). Any family history of bleeding disorders in men or women? Also can consider liver diseases, celiac disease (gluten intolerance - less likely to cause bleeding), peptic ulcer disease (does she get heartburn?), irritable bowl syndrome (especially with abdominal pain, diarrhea). If she's taking any anti-inflammatory drugs (motrin, advil, ibuprofen, asprin, etc) those commonly cause GI bleeding as well. Too much booze is not good either. Most of these should already have been considered by her doctors.Out in left field... any tropical travel history before this started? Could be an exotic parasite or something....Good luck.
    Anonymous 42789 Replies Flag this Response
  • esophageal varices? Is the blood in the stool dark or black? That would indicate the blood had traveled some distance as opposed to bright red which might mean lower down. Are you coughing up the blood, or spitting it up. From the lungs? or from the stomach and esophagus. Ulcers? Has anyone done an endoscopy?
    rad-skw 1605 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.